When the attack occurs it last for 30 to 45 min. During that time I must concentrate very hard at what I am doing. The flushing is in the face, upper body, arms and hands.Wife says my skin reddens and my eyes dilate. Some attacks are more sever than others. frequincy is unpredictable
There are several steps that can be taken to greatly reduce and possibly eliminate the niacin flush. Most importantly, never start with a high dose of niacin. Instead, start with a very low dose and very gradually work your way up to a higher dose. Even with careful dosing, you might experience a little flushing, although this tends to go away over time. If you stop taking niacin for a while, you must start back at the lower dose, or you will flush severely.
Taking aspirin (non-coated) 30 minutes before a dose of niacin also helps prevent the niacin flush. NSAIDS like ibuprofen seem to work as well. However, it is a good idea to check with the doc before taking aspirin or an NSAID, as they can cause stomach bleeding or other problems in certain people.
Don't drink alcohol or hot beverages near the time you take niacin (or when you expect the flush), as this can set off an attack of flushing. Taking niacin with or after a meal or snack might also reduce flushing (and helps reduce stomach upset from niacin).
Consider the extended-release niacin product (Niaspan), which can be taken just once a day at bedtime. It is possible that you may sleep through any flushing that occurs.
There are several different "no-flush" niacin products that contain inositol nicotinate, a compound which consists of six molecules of nicotinic acid attached to a molecule of inositol. The idea behind this compound is that the body slowly breaks it down into niacin (and inositol) slowly, helping to reduce flushing. Inositol nicotinate products are usually sold as "flush-free" or "no-flush" niacin. While it is true that these products theoretically create little or no flushing, it is not clear if they have the same properties as nicotinic acid for improving cholesterol. Critics claim that these products do not increase the level of niacin in the blood enough to have an effect on cholesterol.
Hope the info helps? Please take care, wish you the best of healths.
- Niacin Information for Consumers
- Niacin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Niacin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Nov 2009 • 2 answers
Posted 21 Jan 2010 • 1 answer
Have recently stopped Niacin - my blood sugar has gone up and I have night sweats - is this related?
Posted 27 Oct 2010 • 1 answer
Posted 9 Nov 2010 • 2 answers
I had a seizure in my sleep- while on prednisone- I was on a rather large dose- 30 mg 2 times a day?
Posted 10 Apr 2015 • 1 answer